Texas, 2024

Hail in Texas, March 4, 2024

March 4, 2024 · NWS EWX · 1 event in 1 county or zone

Isolated thunderstorms developed in the vicinity of a dryline and one of these storms produced large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EWX wrote it up.

Isolated thunderstorms developed in the vicinity of a dryline and one of these storms produced large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Mar 4, 6:21 PM CST, 31 minutes earlier.

Area forecast discussion, Mar 4, 6:21 PM CST, 31 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
621 PM CST Mon Mar 4 2024

...New UPDATE, AVIATION...

.UPDATE...
Issued at 621 PM CST Mon Mar 4 2024

ACARS soundings out of AUS and SPC mesoanalysis indicates the cap has
eroded. While forcing is relatively weak across the region, a
corridor of increased forcing is located back closer to the eastern
bulge of the dry line through the central Edwards Plateau. We have
recently seen the development of isolated showers and thunderstorm
in this area, from now northwest Llano County back west into Sutton
County. We will monitor trends across Burnet, Llano, northwest
Gillespie, and far northern Kerr and Edwards counties for this
isolated activity. Environmental conditions support isolated strong
to severe storms over the next couple of hours, with hail the primary
risk.

&&

.SHORT TERM...
(Tonight through Tuesday night)
Issued at 1251 PM CST Mon Mar 4 2024

GOES-16 visible satellite imagery into early this afternoon
indicates a decent number of cloud breaks and peeking sunshine
across the region. However, there is increasing high level clouds
moving in from the west. Have elected to raise high temperatures
slightly this afternoon with majority of the area climbing into
the low to mid 80s. Aircraft soundings out of Austin and San
Antonio continue to indicate a healthy capping inversion between
700 and 850 mb. While a weak shortwave is to approach from the
west through early this evening, it's limited amount of forcing
looks like it will make it difficult to break that inversion, at
least within the metro corridor. Portions of the northern Hill
Country, a region from Brady/San Saba towards the Burnet county
area, could see an isolated storm develop. This particular region
seems to be where there is a slightly better potential for the
erosion of the cap as the dryline bulges farther eastward across
the SJT CWA. If a storm or two were to develop, they could become
strong to severe as of the result of the combination of moderate
instability and sufficient enough deep layer shear over the area.
If any cells develop in this region, they will likely quickly
fade after dark.

Tonight may also see some convection develop across portions of
the southeastern FWD and western HGX CWAs. We'll monitor as some
short term guidance show that outflow from this convection may
help trigger isolated activity across perhaps portions of our
eastern most counties toward and into the overnight hours. Low
stratus and patchy fog will otherwise rule once more during the
overnight into Tuesday morning for areas mainly near and east of
the I-35 corridor. Out west, skies should gradually clear out
as the dryline starts to progress eastward into Tuesday.

Tuesday will be very warm and turns dry with sunny afternoon
conditions as the dryline advances east through majority of the
area. The daytime highs are to top out from the mid to upper 80s
into the low 90s. While relative humidity values drop below 20
percent for much of the region along and west of I-35, the wind
speeds are forecast to stay light enough to preclude any more
significant fire weather concerns. The dryline does retreat west
some from Tuesday night into early Wednesday. At the same time,
expect for a weak cold front to drop southward and stall into
portions of the Hill Country. This will result in a gradient in
temperatures entering Wednesday morning. Portions of the Hill
Country could see lows drop into the 40s while low 60s will be
common in the coastal plains with another round of some fog and
low stratus.

&&

.LONG TERM...
(Wednesday through Monday)
Issued at 1251 PM CST Mon Mar 4 2024

Key messages:

1) There is a threat for severe storms primarily late
Thursday night into early Friday morning for areas north of
Interstate 10. This forecast will need to be refined.

2) High fire danger is likely on Friday for our western counties. A
Rangeland Fire Danger statement may be needed for portions of the
region.

At the start of the long term period 12Z Wednesday, a weak cold
frontal boundary is likely to be draped near or just south of the
Austin/northern Hill Country region. Some fog will be possible to
it's south in the AM, and then southerly flow will develop and push
the boundary back out. While not as hot as Tuesday, it'll still be
seasonally warm with highs in the 80s, near 90 for far SW areas.

Broad troughing to our west will lead to the development of a
panhandle sfc low overnight. In the evening, a weak lead shortwave
may cross over the dryline with storm development possible near or
just north of the northern CWA border. These could impact our far
northern counties through the overnight, with chances potentially
increasing on Thursday for mainly northern/eastern areas. However, I
believe global guidance may be overdoing daytime QPF and this
forecast may need to be adjusted. The better potential for storms -
including the threat for strong to severe storms - is likely to
arrive with the Pacific cold front late Thursday night/early Friday
morning. It appears the environment will be low CAPE/high shear, and
it's already caught the eye of the SPC which has the northeastern
quadrant of our CWA drawn into the Day 4 15% area. Depending on
timing, this risk could carry over into the daytime on Friday for
eastern areas. Lots of details to iron out before then.

Behind the Pacific front, breezy NW winds of 10-20 mph may gust to
25-30 mpg and will usher in a dry airmass. Afternoon RH will be in
the teens in our western 2 tiers of counties, and so high fire
danger will be possible in these regions if winds remain elevated
through the afternoon. A Rangeland Fire Danger statement may be
needed for portions of the region, but it's possible winds die down
by the afternoon and limit this need.

As sfc high pressure builds across the central CONUS, a Polar cold
front should cross on Saturday morning with cooler than normal
temperatures forecast over the weekend. Aloft, the tail end of the
southern stream trough splits from the northern stream and is slow
to cross TX over the weekend as it weakens. At this time, the
weekend looks dry, but there could be some low-end rain chances
introduced in future forecasts to mainly northern portions of the
region if the upper trough is slower to weaken. Another warming
trend will start out next week.

&&

.AVIATION...
(00Z TAFS)
Issued at 621 PM CST Mon Mar 4 2024

VFR conditions will prevail through the evening hours. Very low
stratus and fog is indicated to develop over across the inland
Coastal Plains after 04Z, and could encroach into portions of the
I-35 corridor overnight, with HREF probabilities around 40-60% across
the San Antonio metro area. IFR to VLIFR conditions are indicated by
models where the stratus and fog do develop. The stratus and fog
should mix out around 15Z-17Z, with VFR conditions Tuesday afternoon.
Only other thing to mention is isolated TSRA have developed north of
a AQO-ECU line. This activity is not expected to impact the TAF
sites.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              84  62  90  59 /   0  20   0   0
Austin Bergstrom Intl Airport  82  61  89  56 /   0  20   0   0
New Braunfels Muni Airport     82  61  90  57 /   0  10   0   0
Burnet Muni Airport            82  57  87  52 /  10  20   0   0
Del Rio Intl Airport           82  55  90  57 /  10   0   0   0
Georgetown Muni Airport        82  60  89  54 /   0  10   0   0
Hondo Muni Airport             81  57  90  56 /  10  10   0   0
San Marcos Muni Airport        82  61  89  56 /   0  10   0   0
La Grange - Fayette Regional   82  65  87  60 /  20  20   0   0
San Antonio Intl Airport       82  62  90  59 /   0  10   0   0
Stinson Muni Airport           82  62  90  59 /   0  10   0   0

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
None.

&&

Update...JR
Short-Term...Brady
Long-Term...KCW
Aviation...76
Hazardous weather outlook, Mar 4, 12:04 PM CST, 6 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
1204 PM CST Mon Mar 4 2024

TXZ171>173-183>194-202>209-217>225-228-051815-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
1204 PM CST Mon Mar 4 2024

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...Tonight.

There is a level 1 out of 5 risk for severe thunderstorms across
portions of the Hill Country, northern I-35 corridor, and eastern
Coastal Plains this afternoon and into the evening. Isolated
large hail and damaging wind gusts are the main threats.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

There is a risk for severe storms on Thursday night for areas
mainly north of Interstate 10. At this time, this is a low to
moderate confidence forecast and details will be refined through
the week.

Dry air and breezy NW winds behind a cold front may create high
fire danger over western portions of the area on Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Special weather statement, Mar 4, 6:41 PM CST, 11 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
641 PM CST Mon Mar 4 2024

TXZ171-172-050130-
Llano TX-Burnet TX-
641 PM CST Mon Mar 4 2024

...A strong thunderstorm will impact portions of northeastern Llano
and northern Burnet Counties through 730 PM CST
...

At 641 PM CST, Doppler radar was tracking a strong thunderstorm over
Bluffton, or near Buchanan Dam, moving northeast at 20 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Buchanan Dam, Buchanan Lake Village, Lake Victor, Lone Grove, Stolz,
Sunnylane, Watson, Bluffton, Tow, Inks Lake State Park, and Colorado
Bend State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3096 9786 3095 9785 3069 9851 3089 9863
      3092 9859 3092 9842 3094 9841 3095 9845
      3096 9845 3098 9844 3101 9846 3103 9844
      3104 9796
TIME...MOT...LOC 0041Z 239DEG 15KT 3080 9849

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

MO

The radar

The Ft Hood radar (KGRK), 105 km away, was scanning. The volume nearest the first event began at 00:53 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Llano

When
March 4, 6:52 PM CST
Where
Llano County, Tow
Measured
0.88 in hail
Reported by
Public
Coordinates
30.880, -98.470

A thunderstorm produced nickel size hail in Tow.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2024Every state in 2024This day in weather historyWarnings in Texas, March 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1164337.